Remarks on the group of isometries of a Riemannian manifold

Shing-Tung Yau

Differential Geometry mathscidoc:1912.43551

Topology, 16, (3), 239-247, 1977.1
IT IS well-known that if a compact group acts differentiably on a differentiable manifold, then this group must preserve some Riemannian metric on this manifold. From this point of view, we shall discuss certain facts about group actions on manifolds. In 01, we study the group of isometries of a non-compact manifold. We discover that if the group is non-compact, the manifold has to split as a product of the Euclidean space and another manifold. This gives some information on problem 33 of [5]. It also gives some information on the group of biholomorphic transformations of a complex manifold whose Bergman metric is not trivial. Then we find a topological obstruction for a non-compact manifold to admit an infinite group to act freely and properly discontinuously. Namely, we prove that the natural map from the de Rham cohomology group with compact support to the de Rham cohomology group without compact support is trivial when the first group has finite dimension. In $2, we obtain some topological obstructions for group actions by looking at the complex of invariant differential forms. We prove, for example, that if a compact group acts on a compact manifold with non-zero Euler number, then wI A*** A ut+,= 0 for all closed invariant l-forms wl,..., Ok+ 1 with k 2 the codimension of the principle orbit.(It may be interesting to note that the vanishing is on the form level so that any secondary obstruction should also vanish.) We also prove a topological version of this theorem for circle actions. An interesting corollary is that if a manifold is the connected sum of a torus and a compact manifold with Euler number# 2, then it does not admit any circle actions
No keywords uploaded!
[ Download ] [ 2019-12-24 20:40:07 uploaded by yaust ] [ 1892 downloads ] [ 0 comments ]
  title={Remarks on the group of isometries of a Riemannian manifold},
  author={Shing-Tung Yau},
Shing-Tung Yau. Remarks on the group of isometries of a Riemannian manifold. 1977. Vol. 16. In Topology. pp.239-247.
Please log in for comment!
Contact us: | Copyright Reserved